Posted at 17:42h
in Reader's Mail
I am 40 years old. I live in Alabama. In October of 2008, I had a severe headache that started off as a migraine, with the usual side effect of aura and tingling or numbness in my hand. I have had migraines like this for as long as I can remember. I had a lot of these when I was younger and they became rarer as I got older. Now, this time, this headache was much more intense. After the numbness, my headaches usually go away, but it didn't. This went on for ten days. After the third or fourth day I started to experience, (and I don't really know how to explain this), I couldn't see things like they ought to be. Like hands on the clock were backwards or if I looked at a digital clock, and let's say it was ten o'clock. In my mind I knew it was ten, but I would say a thousand. I am a master plumber and gas fitter. This is my trade. I have been doing this for a very long time. I would go to jobs and stare at them for hours and not be able to figure out how to plumb them. I have a flip phone and I couldn't figure out how to open it. A few days before Halloween, I was drawing the face on a pumpkin and all of a sudden my eyes just went cross ways. I stood an announced to my father in law that I didn't feel good and that's when it happened. My left arm drew up tight against my chest. I remember walking a few feet and going to the ground. I blacked out. I was having a seizure. I'm not sure how long it lasted. My wife said only for about a minute, but I was completely out of it for about five. This is by far the scariest thing that has ever happened to me. I was placed in the hospital for a couple of days and put on Dilantin. I have been on it ever since. Do you think I will have to be on this medication for the rest of my life? I am a little scared to come off of it, for fear of another seizure. My neurologist says that best he could give me was that I had a complicated migraine. I have tried to find information on this type of migraine, but it is kind of vague. While he also says that it may be that this was just a way of my body "re-setting itself."
Recently I had orthoscopic surgery on my left knee. A couple of weeks went by and I had two blood clots pass into my lungs. I had been going to physical therapy at the time this happened. Again, I was put in the hospital and immediately put on Coumadin. Another question is...Do you think the two are related. The two being the seizure and the blood clots or could they have been two separate incidents?
At the time I had the migraine, I was drinking Monster energy drinks; up to three a day. Could all of this sugar and caffeine caused or contributed to this horrible headache? I also smoked a pack a day back then. I also smoked after I had my knee surgery. I am now a non smoker. I haven't had a drop of alcohol since I was put on the Dilantin. In all, I am just very worried. I am scared to be taken off these medications, but at the same time I don't think I can be on them for the rest of my life. If you have any answers or thoughts about any of this, please let me know. I am just hoping the clots were from the knee surgery and the headache was just a re-set.